Alert archive / Minnesota / Winter Storm Warnings in 2023
Winter Storm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm warning at Apr 3, 2023, 12:03 PM CDT for 10 counties in Minnesota. It took effect at Apr 4, 2023, 6:00 AM CDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 12:03 PM CDT (17:03 UTC)
- In effect from
- Apr 4, 2023, 6:00 AM CDT
- Expired
- Apr 5, 2023, 10:55 AM CDT
- In force
- 29 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 10:24 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 3, 10:24 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1024 AM CDT Mon Apr 3 2023
.UPDATE...
Issued at 1024 AM CDT Mon Apr 3 2023
The northwest winds were pretty gusty earlier this morning, but
they have been decreasing a bit since then. For the most part,
they remain in the 10 to 20 mph range. There is a wide variation
in temperatures across the FA right now, with 28 to 32F across
southeast North Dakota toward the Bemidji area, the 20s from
Cooperstown to Grand Forks to Hallock, and around 10F near Cando.
There have been reports of mixed precipitation along the highway
2 and 200 corridors along with icy roads. There has been more
steady light snow from Cooperstown through portions of the Devils
Lake region. Issued a Special Weather Statement for these areas to
highlight these issues through early afternoon. Generally think
any light freezing drizzle should transition to more patchy light
snow through the afternoon.
UPDATE Issued at 618 AM CDT Mon Apr 3 2023
Light snow and possibly freezing drizzle mixed in continues to be
present this morning. This should fizzle out shortly after
sunrise, if not before. Otherwise, forecast continues to be on
track.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 351 AM CDT Mon Apr 3 2023
Some freezing drizzle and snow is moving across the area this
morning. It is rotating around this low pressure system that is
moving to our east. This precipitation should clear the area by
early to mid morning, guidance is not handling it well
unfortunately.
Guidance is resolving a shortwave bringing more snow chances to the
North Dakota and Northern Minnesota Red River Valley international
border today. Any accumulations from this wave will be under an
inch, most areas are looking at less than half an inch. This
disturbance quickly fizzles out by this evening, but the majority of
the area will remain clearer today. Temperatures will range from the
upper teens in the Devils Lake Basin and 20s in the Red River
Valley, to the 30s in the Minnesota trees and lakes country. Monday
really appears to be "the calm before the storm" so to speak. More
on that in the long term.
.LONG TERM...(Tuesday night through Sunday)
Issued at 351 AM CDT Mon Apr 3 2023
Key Messages:
- An unusually strong, late season winter storm will significantly
impact eastern North Dakota into northwest and west-central
Minnesota between Tuesday and Thursday.
- There is high confidence in this storm bringing significant
impacts from heavy snow over 6 inches, strong winds, blizzard
conditions, and significant snow drifting. This will lead to an
extended period of dangerous to impossible travel conditions,
considerable disruption to daily life, snow load concerns, power
outages, and long recovery time.
- Confidence remains degraded in exact location and timing of high
end impacts.
Discussion:
All ensemble and hires guidance continues to amplify upper troughing
over Intermountain West today, with an attendant downstream upper
ridging over the central CONUS. By Wednesday, this upper trough will
deepen and progress into the Northern Plains and into Ontario by
Thursday. At the surface, an already deepened surface low will
continue to deepen further out of Colorado into the eastern Dakotas
and into northern Minnesota. Ensembles continue to have slight
variations on degrees of amplification and subtle track difference
regarding these features, but all do depict this solution: a deep
surface low less than 985 mb moving just to the southeast of our
area, placing our area in the favored position to receive strong
synoptic lift. Deep moisture from a large reservoir of warmer and
more moist air is setting up in place ahead of this trough, with
lower level circulations focusing moisture into the mid level
circulation producing efficient and widespread precip. The deepening
low will also generate a strong wind field across the region, with
sub-980 mb surface low still a potential scenario.
The operational NCEP models have trended in the last 24-36 hours a
tad west with 00z NCEP models indicating 500 mb low eastern SD into
far SE ND and into NW MN. This places the southeast parts of the
forecast area in an area of less snowfall than past guidance had and
some possibility of a mix of sleet or freezing rain (more drizzle)
in dry slot that will move into central MN east of the 500 mb low.
Also winds in the southeast/east areas of the forecast area
(Baudette-Fergus Falls and east) remain lighter until the low moves
out later Tuesday night into Wednesday. So how far east will
blizzard conditions occur is a big question.
Significant impacts are still likely from a wide swath of
accumulating snow over 6 inches, with over 12 inches nested within
this swath, and very gusty winds wrapping around a well defined and
strong surface low pressure nearing the area. The combination of
very heavy snow and strong winds introduces blizzard potential
within this scenario. This scenario would also bring a large QPF
footprint, bringing potentially over 1 inch of additional QPF to the
area.
With these in mind, NBM continues to offer probably of exceeding 6
inches over 90%, with 12 inches up to 70% over our area. WPC's pWSSI
matches this depiction nicely with 90% for warning-type impacts, and
50% chance of widespread major to extreme impacts Tuesday and
Wednesday.
Additional things to consider that would exacerbate impacts to the
region is the region's susceptibility to drifting snow. Most
locations are holding on to a deep snowpack, with snow banks very
near area thoroughfares. This would increase the efficiency for
drifting to develop and impact travel conditions. Should the more
impactful scenario come to fruition, very significant drifting would
likely ensue resulting in impossible travel across the area for
potentially multiple days (during the event as drifting is ongoing
plus recovery time to clean up drifts and heavy snow). Also worth a
mention is implication toward flooding potential. It is unclear how
this event will impact flood potential across the area. Should the
more impactful scenario develop, we may be looking at flooding in
the upper quartile of the flood outlook issued March 23. Again,
these are just things to consider, not high confidence forecasts.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 618 AM CDT Mon Apr 3 2023
Ceilings will be IFR or worse today and into Tuesday. Winds will
be higher, gusting around 25kts, and will shift to more NE into
Tuesday morning. Main concern today will be ceilings below 1000ft
practically all day Monday at all TAF sites, as these clouds set
in ahead of Tuesday's major system.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Tuesday afternoon through Thursday
morning for NDZ006>008-014>016-026-027-054.
Winter Storm Watch from Tuesday morning through Thursday morning
for NDZ024-028>030-038-039-049-052-053.
MN...Winter Storm Watch from Tuesday afternoon through Thursday
morning for MNZ001-004>009-013>017.
Winter Storm Watch from Tuesday morning through Thursday morning
for MNZ002-003-022>024-027>032-040.
&&
UPDATE...Godon
SHORT TERM...AK
LONG TERM...CJ/Riddle
AVIATION...AKHazardous weather outlook, Apr 3, 6:29 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 629 AM CDT Mon Apr 3 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 629 AM CDT Mon Apr 3 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Winter Storm Watch has been issued for Tuesday through Thursday morning, for heavy snow accumulations and possible blizzard conditions. Refer to the latest statement for more specific information. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated.
In the hours before
Special weather statement, Apr 3, 9:13 AM CDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Grand Forks ND 913 AM CDT Mon Apr 3 2023 MNZ001>005-007>009-013>017-022>024-027-028-NDZ006>008-014>016-024- 026>030-038-039-054-031815- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 913 AM CDT Mon Apr 3 2023 ...MIXED PRECIPITATION OCCURRING THIS MORNING... Freezing drizzle mixed with light snow will continue along the highway 2 and 200 corridors, from Bemidji to Mahnomen to the Hillsboro-Mayville corridor this morning. The precipitation types will transition to more light snow from the Cooperstown to Devils Lake and Cando corridor. Both weather types will result in slippery surfaces and difficult travel. If planning travel in these areas this morning, make sure to check the latest road conditions before heading out.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:03 PM CDT | Blizzard Warning | FGF | Clay, Kittson, Marshall, Norman, Pennington, Polk and 3 more | 64 hr |
Nearby
Winter Storm Warnings in Minnesota, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.